Kansas, 2002

High Wind in Kansas, May 7 to 8, 2002

May 7 to 8, 2002 · NWS ICT · 6 events in 6 counties and zones

6 high wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at May 7, 7:35 PM CST, 3 hours 10 minutes earlier.

Area forecast discussion, May 7, 7:35 PM CST, 3 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
835 PM CDT TUE MAY 7 2002

UPDATE...

STRONG UPPER DIVERGENCE ALONG WITH CAPE OF 1500-2500 J/KG ACROSS THE
CWA WILL SUPPORT CONTINUED DEEP CONVECTION THROUGH THE NIGHT ACROSS
THE SOUTHERN THIRD OF THE CWA. EXPECT THE CONVECTION TO THE WEST TO
SLOWLY MOVE ESE WHILE SUSTAINING INTENSITY GIVEN CURRENT CAPE. 00Z
MOISTURE PARAMETERS ALONG WITH OBSERVER REPORTS OF 3-3.5 INCHES OF
RAIN WARRANTED A FLOOD WATCH FOR AREAS SOUTH AND EAST OF WICHITA.
WILL CONTINUE TO UPDATE THE FCST AS WARRANTED.

CO

.ICT...FLOOD WATCH OVERNIGHT KSZ069>072-092>096-098>100.

In the hours before

Special weather statement, May 7, 8:54 PM CST, 1 hour 51 minutes before
KSZ032-033-047>053-080311-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
954 PM CDT TUE MAY 7 2002

...TORNADO WATCH NUMBER 250 ALLOWED TO EXPIRE...

TORNADO WATCH NUMBER 250 WILL BE ALLOWED TO EXPIRE FOR THE FOLLOWING
COUNTIES...

IN CENTRAL KANSAS...

         LINCOLN      ELLSWORTH      SALINE      RICE

         MCPHERSON    MARION         CHASE       RUSSELL

         BARTON

SHOWERS AND THUNDERSTORMS WILL PERSIST FOR A TIME TONIGHT...HOWEVER
THE THREAT FOR TORNADOES HAS ENDED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 high wind. Local standard time, as filed.

High Wind, Lincoln

When
May 7, 10:45 PM CST to May 8, 2:00 AM CST
Where
Lincoln forecast zone
Measured
65 kt (75 mph)
Reported by
TRAINED SPOTTER
Coordinates
39.045, -98.208 (the zone’s center; the record gives no point)

A strong pressure gradient set up across central kansas producing wide spread winds of 40 to 60 mph. The highest estimated wind speed came in at 65 mph near Salina.

High Wind, Ellsworth

When
May 7, 10:45 PM CST to May 8, 2:00 AM CST
Where
Ellsworth forecast zone
Measured
50 kt (58 mph)
Reported by
TRAINED SPOTTER
Coordinates
38.697, -98.205 (the zone’s center; the record gives no point)

High Wind, Saline

When
May 7, 10:45 PM CST to May 8, 2:00 AM CST
Where
Saline forecast zone
Measured
50 kt (58 mph)
Reported by
TRAINED SPOTTER
Coordinates
38.784, -97.650 (the zone’s center; the record gives no point)

High Wind, McPherson

When
May 7, 10:45 PM CST to May 8, 2:00 AM CST
Where
McPherson forecast zone
Measured
50 kt (58 mph)
Reported by
TRAINED SPOTTER
Coordinates
38.392, -97.648 (the zone’s center; the record gives no point)

High Wind, Rice

When
May 7, 10:45 PM CST to May 8, 2:00 AM CST
Where
Rice forecast zone
Measured
50 kt (58 mph)
Reported by
TRAINED SPOTTER
Coordinates
38.347, -98.201 (the zone’s center; the record gives no point)

High Wind, Marion

When
May 7, 10:45 PM CST to May 8, 2:00 AM CST
Where
Marion forecast zone
Measured
50 kt (58 mph)
Reported by
TRAINED SPOTTER
Coordinates
38.359, -97.097 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2002Every state in 2002This day in weather historyWarnings in Kansas, May 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5298241, 5298242, 5298243, 5298244, 5298245, 5298246.